Jump to content


Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Photo

Formal Diagnosis After All These Years.


  • Please log in to reply
9 replies to this topic

#1 susie54

susie54

    Silver Member

  • Members
  • PipPipPipPip
  • 259 posts

Posted 04 August 2007 - 02:24 AM

Well, it only took seven years to get a formal diagnosis of Mixed Connective Tissue Disease. My rheumatologist finally committed after this last year of symptoms. He said it a combination of lupus and scleroderma. I guess when they are mixed , it takes awhile.
Also, started prednisone for leg pain that won't go away. I am not happy about that but have to do something. Any suggestions how not to gain weight on this stuff would be helpful. Susie54

#2 LisaBulman

LisaBulman

    Platinum Member

  • Members
  • PipPipPipPipPipPipPipPipPipPip
  • 1,135 posts
  • Location:Massachusetts

Posted 04 August 2007 - 03:58 AM

Hi Susie,
Finally a diagnosis!! Really? They wrote it down and everything! So you hit the jackpot with two diseases mixed into one.... lucky (unlucky) you!!! At least there is something your dr can treat and hopefeully effectively.

I have been on prednisone but only for short periods so I can't really help with the weight gain.

Thanks for keeping us posted.

Hugs,
Lisa
Lisa Bulman
(Retired) ISN/SCTC List Coordinator
(Retired) ISN Sclero Forums Assistant Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Fundraiser
International Scleroderma Network (ISN)

#3 WestCoast1

WestCoast1

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 554 posts

Posted 04 August 2007 - 03:59 AM

Susie,
I am not sure about the Predn. and not gaining weight, but I am positive that someone here can give you some good tips.

As for the diagnosis, I guess that must be a relief. You finally got the confermation of something you already knew in your heart. Now if you change doctors, you dont have to go through the waiting and wondering and blood tests. You already have the diagnosis so you can get proper treatment where ever you go.
*WestCoast*

********

#4 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,890 posts

Posted 04 August 2007 - 06:00 AM

Oh ###### girl,

I don't know if there is any secrets to this. Everyone that I know of gains weight on prednisone. Although my doctor says it's just a matter of not eating when you feel hungry. Ya right!
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#5 debonair susie

debonair susie

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,638 posts
  • Location:(United States)

Posted 04 August 2007 - 07:30 AM

Hi Susie,
I wish none of us had to be here, but I'm glad we all have each other, as we learn the best way to conquer these varied diseases.

You've been dealing with this leg pain for a long time, I know. I've heard that Pednizone can be great to help with pain, such as yours. I don't have any first-hand experience with it, but I wonder if once you're on it for awhile, if your body
doesn't get used to it and maybe the weight thing is no longer an issue? The reason I mention that, is my hubby's ex is on it because it's supposed to keep the TTP at bay. She's been on it since February and it doesn't seem to be affecting her weight as it did in the beginning.
Hope this helps, Susie

Hugs, Susie
Special Hugs,

Susie Kraft
ISN Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)

#6 susie54

susie54

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 259 posts

Posted 04 August 2007 - 11:40 AM

Thankyou all for your help. Yes, it was a relief to finally have some definition to all of this and now we can just move on. My doctors have always been good about treating me with problems. It just is nice to have some finality to all that is going on inside of you.
I have just started the prednisone and YES< I am hungry but have really try to stick to what I usually eat. So far, it has worked. I am irritable more than usual and don't sleep well but I am used to that. I am sure the longer you are on it the more it affects you. I hope I can do a short burst and then stop.

The MS diagnosis is still hanging in the backdrop of all of this and yes, there are times I still see it so I am not sure if everything is in yet but I know time will tell.

You all are great and you just continue that way!!!!!!!!!!!!!Susie54

#7 summer

summer

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 522 posts

Posted 04 August 2007 - 11:33 PM

Hi Susie,
I was on a short course of Prednisolone for a couple of weeks but gradually came off it as my rheumatologist wasn"t too happy with me being on it. I found that yes it did help with fatigue and pain but my appetite increased dramatically.

To help with the never ending feeling of being hugry try and eat good wholesome food, dry/fresh fruits, nuts, brown rice, lots of vegies etc. Try not to eat too many sugars or carbs.

I found by doing this my hunger wasn't too bad, and I didn't gain any weight.

When I came of Prednisolone a few weeks later I immediately developed severe kidney pain, the pain has now abated but it is still sore if I touch that area.
I am due to see a Urologist soon.

Take care
celia :)

#8 Patty

Patty

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 306 posts
  • Location:N.W. Connecticut

Posted 05 August 2007 - 02:10 AM

Susie,

I am so glad that you got your diagnosis. At least now you know what you can do to get treatment for things.

I have been on prednisone for the better part of a year and I hate to tell you but I put on a lot of weight. I have the moon face. ( and body LOL). I am tapering down n ow and I did loose 13 pounds so far. My Dr said I have to stay on the Prednisone but I swear I was not this sick b4 the diagnosis so I want to go back to how I was then. no prednisone and see how I am. I am going down from 7.5 down to 5. My Dr will be mad but its my body and I think the added weight is awful for my already sore joints, muscles and tendons. The taper takes a long time but will be worth it in the end.

Good luck on it and try to stay away from salt. That's one thing my Dr stressed to me. I didn't listen and put on over 60 pounds in less then 3 months.

Hugs,
Patty

P.S. how much prednisone are you on to start with? I started at 20 mg
Hugs,
Patty

If Life hands you lemons, make lemonade.

Hashimoto's thyroiditis, Limited scleroderma, Dermatomyositis. Diastolic Dysfunction, dysphagia, Fibro, restless leg. Lupus is a maybe.

#9 janey

janey

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 05 August 2007 - 10:59 AM

Susie,
Well, it's about time! Seven years is a long time of not knowing what's going on. I'm sorry that it turned out to be two CTD, but at least now you know what they are.

I can't help you with the prednisone diet except to be aware of what you eat and drink lots of water. Liquids at least make us feel full and that certainly don't hurt us. My rheumatologist keeps me at 5 mg/day of the prednisone and that's as high as he wants to go. He is quite aware of the problem with scleroderma kidney failure being brought on by prednisone and other steroids. So hopefully, this is a short term plan for you and you can start reducing your dosage before the whole weight gain thing occurs. It's tricky when you're working with two diseases. I have MCTD (poly and sclero). Prednisone is the normally treatment for poly, but it's not good for sclero. So what do you do.

I hope you start feeling better very soon.

Big Hugs,
Janey Willis
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)

#10 susie54

susie54

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 259 posts

Posted 06 August 2007 - 01:07 AM

Thanks everyone,

I am on 10 mg of prednisone now for 10 days only. My rheumatologist said some people have to stay on it for longer or forever, like you Janey and Patty. I hope this works and so far the leg pain is abating.
Ced, I really am eating healthy and just eat what I am used to eating in portion but it is hard when your body says, NO MORE!!!!! I am going to really try.
Patty, I see your frustration with coming off of prednisone and I hope it works for you. I know I would be so frustrated if I had to be on it for a long time. I did not know that prednisone if bad for sclero.
Patty, you have been through so much with your MCTD and I think you do great.
Thanks for all the help as always. Susie54